Alert archive / Kentucky / Frost Advisories in 2012

Frost Advisory 6, NWS Louisville, KY

October 8, 201249 counties in Kentucky; 10 counties in Indiana

NWS Louisville, KY issued this frost advisory at Oct 8, 2012, 1:41 PM CDT for 49 counties in Kentucky; 10 counties in Indiana. It took effect at Oct 9, 2012, 3:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 8, 2012, 1:41 PM CDT (18:41 UTC)
In effect from
Oct 9, 2012, 3:00 AM CDT
Expired
Oct 9, 2012, 8:00 AM CDT
In force
5 hr
Issued by
NWS Louisville, KY
All 59 counties

Clark County, IN, Crawford County, IN, Dubois County, IN, Floyd County, IN, Harrison County, IN, Jefferson County, IN, Orange County, IN, Perry County, IN, Scott County, IN, Washington County, IN, Adair County, KY, Allen County, KY, Anderson County, KY, Barren County, KY, Bourbon County, KY, Boyle County, KY, Breckinridge County, KY, Bullitt County, KY, Butler County, KY, Casey County, KY, Clark County, KY, Clinton County, KY, Cumberland County, KY, Edmonson County, KY, Fayette County, KY, Franklin County, KY, Garrard County, KY, Grayson County, KY, Green County, KY, Hancock County, KY, Hardin County, KY, Harrison County, KY, Hart County, KY, Henry County, KY, Jefferson County, KY, Jessamine County, KY, Larue County, KY, Lincoln County, KY, Logan County, KY, Madison County, KY, Marion County, KY, Meade County, KY, Mercer County, KY, Metcalfe County, KY, Monroe County, KY, Nelson County, KY, Nicholas County, KY, Ohio County, KY, Oldham County, KY, Russell County, KY, Scott County, KY, Shelby County, KY, Simpson County, KY, Spencer County, KY, Taylor County, KY, Trimble County, KY, Warren County, KY, Washington County, KY, Woodford County, KY

The radar

The Louisville radar (KLVX), 43 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

658 
WWUS73 KLMK 081841
NPWLMK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOUISVILLE KY
241 PM EDT MON OCT 8 2012

...FROST EXPECTED TONIGHT ESPECIALLY ACROSS RURAL LOCATIONS AND
OPEN FIELDS...

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-090500-
/O.NEW.KLMK.FR.Y.0006.121009T0800Z-121009T1300Z/
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...
LEXINGTON...PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...
HARRODSBURG...NICHOLASVILLE...WINCHESTER...HODGENVILLE...
LEBANON...DANVILLE...LANCASTER...RICHMOND...MORGANTOWN...
BROWNSVILLE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...
LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...
SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...
JAMESTOWN...BURKESVILLE...ALBANY
241 PM EDT MON OCT 8 2012 /141 PM CDT MON OCT 8 2012/

...FROST ADVISORY IN EFFECT FROM 4 AM EDT /3 AM CDT/ TO 9 AM EDT
/8 AM CDT/ TUESDAY...

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM EDT /3 AM CDT/ TO 9 AM
EDT /8 AM CDT/ TUESDAY. 

* FROST WILL DEVELOP DURING THE OVERNIGHT HOURS AND BECOME RATHER
  WIDESPREAD IN MOST VALLEYS PRIOR TO DAWN. THIS FROST WILL LINGER
  THROUGH ABOUT AN HOUR PAST SUNRISE. LOW TEMPERATURES BETWEEN 33
  AND 36 ARE EXPECTED...ALTHOUGH SOME COLDER LOCATIONS MAY BRIEFLY
  DIP TO 32 DEGREES.

* SENSITIVE VEGETATION...FRUIT...AND FLOWERS COULD BE DAMAGED BY
  THE EXPECTED FROST. STEPS SHOULD BE TAKEN TO PROTECT ANY
  SENSITIVE OUTDOOR VEGETATION.

&&

$$

JSD
1 follow-up statement
506 
WWUS73 KLMK 090344
NPWLMK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOUISVILLE KY
1144 PM EDT MON OCT 8 2012

...FROST EXPECTED TONIGHT ESPECIALLY ACROSS RURAL LOCATIONS AND
OPEN FIELDS...

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-091145-
/O.CON.KLMK.FR.Y.0006.121009T0800Z-121009T1300Z/
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...
LEXINGTON...PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...
HARRODSBURG...NICHOLASVILLE...WINCHESTER...HODGENVILLE...
LEBANON...DANVILLE...LANCASTER...RICHMOND...MORGANTOWN...
BROWNSVILLE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...
LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...
SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...
JAMESTOWN...BURKESVILLE...ALBANY
1144 PM EDT MON OCT 8 2012 /1044 PM CDT MON OCT 8 2012/

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM EDT /3 AM CDT/ TO
9 AM EDT /8 AM CDT/ TUESDAY...

* FROST WILL DEVELOP DURING THE OVERNIGHT HOURS AND BECOME 
  RATHER WIDESPREAD IN MOST VALLEYS PRIOR TO DAWN. THIS FROST 
  WILL LINGER THROUGH ABOUT AN HOUR PAST SUNRISE. LOW 
  TEMPERATURES BETWEEN 33 AND 36 ARE EXPECTED...ALTHOUGH SOME 
  COLDER LOCATIONS MAY BRIEFLY DIP TO 32 DEGREES. 

* SENSITIVE VEGETATION...FRUIT...AND FLOWERS COULD BE DAMAGED BY 
  THE EXPECTED FROST. STEPS SHOULD BE TAKEN TO PROTECT ANY 
  SENSITIVE OUTDOOR VEGETATION. 

&&

$$

RAS

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this frost advisory went out at Oct 8, 11:54 AM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Oct 8, 11:54 AM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1254 PM EDT MON OCT 08 2012

...Updated Aviation Discussion...

.Short Term (Today through Tuesday)...
Issued at 310 AM EDT Mon Oct 8 2012

Radar returns starting to show up along the KY/TN border as we are
picking up virga out of a high cloud deck. Upper-level impulse
scooting quickly east across the Tennessee Valley will keep quite a
bit of cirrus over us until mid-morning, but any other sensible
weather impact will be limited to a few sprinkles across
south-central Kentucky.

The cloud cover has thrown quite a wrench into frost potential
overnight, as temps have thus far failed to drop as advertised in
our previous forecast. However, several sites across the Bluegrass
and southern Indiana are in the upper 30s as of 06Z. SDF also found
just enough of a break to drop to 40F in between hourly obs that
came in at 44. Therefore, with that and the potential for some
clearing right around sunrise, will maintain the current Frost
Advisory along and north of the WK/Bluegrass Parkways.

Next challenge hinges on frost potential tonight heading into
Tuesday morning. Tonight will be the most favorable radiational
cooling night yet, so many locations will be as cold or colder
Tuesday morning than they get this morning. Expect at least patchy
frost across a good portion of southern Indiana and central
Kentucky.  However, this is a sufficiently marginal event that we
will hold off on any advisories in order to avoid confusion with
multiple headlines. Best chances for frost will still be in the
traditional cold spots, including valleys and rural portions of the
Bluegrass and southern Indiana. Heat island effects in the
Louisville Metro will create at least an 8-10 degree spread in min
temps across the area.

Otherwise high and dry, with daytime temps about 5 degrees warmer
each day. Tuesday will feature a bit of a breeze and a quick
late-morning jump in both temps and dewpoints as return flow breaks
a sharp nocturnal inversion.

.Long Term (Tuesday Night- Sunday)...
Issued at 300 AM EDT Mon Oct 8 2012

The active pattern of fronts continues in the long term. A cold
front will begin to move through the area late Tuesday night and be
through the forecast area by mid day Wednesday. Moisture with this
system continues to look meager. Soundings show precipitable water
values barely making it to 0.9 inches. There is still a chance for
showers, with the best chance across southern Indiana. However,
models continue to trend drier with this system so will lower the
max pops to 30%. This rain will exit the area to the east by
Wednesday afternoon and high pressure will quickly shift across the
lower Ohio Valley Wednesday through Thursday.

The next low pressure system will develop over the Plains late this
week. A boundary will set up just south of the region Thursday
night/Friday with overrunning precipitation spreading into central
Kentucky and southern Indiana Thursday night into Friday. Friday
night into Saturday winds will shift to southerly as a warm front
moves through, leaving the area in the warm sector before the cold
front moves through Saturday night into Sunday. There will be much
better moisture associated with this system as well as better
dynamics, so will continue to mention thunderstorms Saturday night
and Sunday.

Temperatures will remain below normal through the first half of
the long term with highs in the mid to upper 60s. The coldest
morning will be Thursday when temps will drop into the upper 30s to
lower 40s. Some patchy frost may be possible. Saturday will be much
warmer with highs up into the mid to upper 70s.

&&

.Aviation (18Z TAF Issuance)...
Issued at 115 PM EDT Mon Oct 8 2012

Skies will clear at LEX and BWG at or shortly before the TAF
issuance time of 18z. Clear skies will prevail overnight and
Tuesday.

VFR flying conditions expected overnight with no real threat of fog
at either LEX or BWG. Calm winds this evening will stay quite light
overnight. During the day on Tuesday, very light south winds in the
morning will increase to 5 to 7kt from the south by early afternoon.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Short Term.......EER
Long Term........RAS
Aviation.........JSD
Hazardous weather outlook, Oct 8, 11:10 AM CDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1210 PM EDT MON OCT 8 2012

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-091530-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1210 PM EDT MON OCT 8 2012 /1110 AM CDT MON OCT 8 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE SATURDAY NIGHT THROUGH SUNDAY AS A
COLD FRONT MOVES THROUGH THE REGION. THE MAIN THREATS WITH ANY
THUNDERSTORMS WILL BE GUSTY WINDS...BRIEF HEAVY RAINFALL...AND
DANGEROUS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

JSD/EER

Nearby

Frost Advisories in Kentucky, 2012Frost Advisories in Indiana, 2012Every frost advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.